Nebraska, 2012Flash Flood and Damaging Wind in Nebraska, June 20, 2012
June 20, 2012 · NWS OAX · 2 events in 2 counties and zones
A broken line of thunderstorms developed behind a slow moving cold front in eastern Nebraska and western Iowa during the afternoon of June 20th. Instability across the region was modestly high, but wind shear was marginal and thus the storms mainly produced areas of heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms developed behind a slow moving cold front in eastern Nebraska and western Iowa during the afternoon of June 20th. Instability across the region was modestly high, but wind shear was marginal and thus the storms mainly produced areas of heavy rain. However, one wet microburst occurred in the Omaha area causing tree and property damage, and training of heavy rain producing cells caused some flash flooding north of Omaha.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 2:02 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 20, 2:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT WED JUN 20 2012
.DISCUSSION...
A COLD FRONT STALLED OUT OVER EASTERN NEBRASKA AND WEST CENTRAL
IOWA THIS MORNING...ALLOWING SOUTHERLY WINDS TO CONTINUE TO PUMP
LOW LEVEL MOISTURE INTO OUR AREA. BREAKS IN CLOUD COVER PUSHED
TEMPERATURES INTO THE MIDDLE 80S WITH SLOWLY COOLING TEMPERATURES
ALOFT. THIS COMBINATION WAS YIELDING SURFACE-BASED AND MIXED-LAYER
CAPE VALUES OVER 2000 J/KG. EFFECTIVE BULK SHEAR WAS MINIMAL SOUTH
OF THE FRONT...BUT NEAR 40KTS NEAR AND BEHIND THE BOUNDARY. STILL
HAVE A LITTLE CONVECTIVE INHIBITION TO OVERCOME SOUTH OF COLD
FRONT...BUT SOME RADAR RETURNS WERE STARTING TO SHOW UP IN
SOUTHEAST NEBRASKA. EXPECT STORMS TO FIRE SHORTLY SOUTH OF INTERSTATE
80 WHERE INSTABILITY IS HIGHEST...AND COULD SEE AN ISOLATED HAIL
OR GUSTY WIND REPORT WITH THESE. BEHIND THE FRONT...ISENTROPIC
UPGLIDE INDUCED BY SHORTWAVE ROTATING THROUGH THE NORTHERN PLAINS
WILL AID SCATTERED SHOWERS AND THUNDERSTORMS ACROSS OUR NORTHERN
AREAS INTO THE EVENING. THEN FOCUS WILL SHIFT SOUTH WITH FRONTAL
BOUNDARY THAT WILL SLOWLY SAG SOUTH OF THE CWA AFTER MIDNIGHT.
SO STORMS WILL BE MOVING OUT OF OUR SOUTHEAST CWA AFTER MIDNIGHT
AND SHOULD BE WELL SOUTH OF THE AREA BY THURSDAY MORNING.
HIGH PRESSURE SETTLING IN BEHIND THE FRONT WILL BRING NORTHWEST
WINDS AND HELP DRY THINGS OUT FOR A TIME AS SURFACE DEW POINTS
DROP INTO THE 50S. HOWEVER A QUICK TURN TO SOUTH OR SOUTHEAST
WINDS COMES THURSDAY NIGHT AND FRIDAY ON BACK SIDE OF THE
HIGH...PUSHING DEW POINTS BACK INTO THE 60S BY FRIDAY AFTERNOON OR
EVENING.
UPPER FLOW BECOMES NORTHWESTERLY ON FRIDAY AHEAD OF RIDGE MOVING
INTO THE PLAINS. A SIGNIFICANT SHORTWAVE IS FORECAST TO RIDE
SOUTHEAST OVER THE RIDGE AND INTO NEBRASKA/SOUTH DAKOTA AREA FRIDAY
NIGHT. A MAJORITY OF MODEL AND ENSEMBLE FORECASTS INDICATE THIS
SHORTWAVE...BUT EXACT TRACK AND RESULTANT AXIS OF PRECIPITATION IS
STILL IN QUESTION. 12Z ECMWF IS FARTHER NORTH THAN ITS PREVIOUS
FORECAST...PLACING PRECIPITATION ACROSS SOUTH DAKOTA MUCH OF
FRIDAY NIGHT...THEN TRACKING IT SOUTHEAST THROUGH EASTERN NEBRASKA
AND WESTERN IOWA LATE FRIDAY NIGHT AND SATURDAY. GFS IS MUCH MORE
BEARISH IN TRACKING PRECIPITATION INTO EASTERN NEBRASKA. GIVEN
STRONG WARM ADVECTION AHEAD OF THIS SYSTEM...HAVE OPTED TO
INCREASE POPS IN OUR NORTH FRIDAY NIGHT...THEN SPREAD PRECIP
SOUTHEAST THROUGH OUR EASTERN CWA SATURDAY MORNING AS PER ECMWF
FORECAST.
RIDGE BEGINS TO BUILD INTO THE PLAINS LATER SATURDAY THROUGH MUCH OF
NEXT WEEK. MODELS ARE SHOWING VARIOUS SOLUTIONS ON STRENGTH OF THIS
RIDGE...BUT MOST CONCLUDE AXIS WILL LIE JUST TO OUR WEST. WARM AND
HUMID CONDITIONS LOOK LIKELY. PRECIP CHANCES WILL BE LOW...BUT WILL
HAVE TO WATCH RIPPLES OF ENERGY WORKING THROUGH CYCLONIC FLOW AROUND
UPPER LOW HOLDING OVER THE GREAT LAKES.
DERGAN
&&
.AVIATION...
18Z TAFS FOR KOMA...KLNK...AND KOFK.
MVFR CIGS ARE AFFECTING ALL SITES THIS AFTERNOON. A FRONT HAS
MOVED THROUGH KOFK...WHERE WINDS WILL SHIFT FROM NORTHEASTERLY TO
NORTHWESTERLY THIS AFTERNOON. KEPT PRECIP MENTION OUT OF KOFK AS
THE BULK OF THE PRECIP LIKELY WILL STAY WITH THE FRONT. THE FRONT
WILL REACH KOMA/KLNK LATER THIS AFTERNOON...LIKELY ACCOMPANIED BY
SHOWERS AND THUNDERSTORMS WITH VIS AND CIG REDUCTIONS. BEHIND THE
PRECIPITATION...CIGS WILL LIFT TO VFR...WITH WINDS OUT OF THE
NORTHWEST BUT AT OR BELOW 10KT THROUGH THE REST OF THE EVENING
INTO TOMORROW MORNING.
MAYES
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 20, 3:34 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
434 PM CDT WED JUN 20 2012
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210800-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
434 PM CDT WED JUN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK
AREA THIS EVENING...THEN GRADUALLY DISSIPATE AFTER MIDNIGHT. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH ANY SLOW MOVING STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT INTO
EARLY SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY.
Flash Flood, Burt
- When
- June 20, 4:00 PM CST to 6:00 PM CST
- Where
- Burt County, Decatur to 0.34 mi N of Decatur
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.000, -96.250
Rainfall estimated at around 3 inches in several hours caused flash flooding across parts of Highway 75 near Decatur for a few hours. Damage was apparently minimal, but the flooding did detour traffic for a while.
Thunderstorm Wind, Sarpy
- When
- June 20, 5:20 PM CST to 5:22 PM CST
- Where
- Sarpy County, 0.7 mi NNE of Chalco to 1.9 mi ENE of Chalco
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.189, -96.143
An apparent wet-microburst caused scattered tree and fence damage from around 130th to 144th Streets a little south of Harrison Street southwest of the Millard airport. Some of the fallen trees caused house, vehicle and light pole damage. The winds were estimated to have been over 60 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Wind in Wisconsin, June 20, 20123 deaths · $23,000 · 50 kt wind · 2 events
- Rip Currents in New Jersey, June 20, 20122 deaths · 4 events
- Drought in Nebraska, June 20 to 30, 2012$13 million · 22 events
- Excessive Heat and Heat in Pennsylvania, June 20 to 22, 20121 death · $10,000 · 8 events
- Excessive Heat in New York, June 20 to 21, 20121 death · 1 event
- Rip Current in North Carolina, June 20, 20121 death · 1 event
- Damaging Winds in Iowa, June 20, 2012$111,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in Texas, June 20 to 21, 2012$100,000 · 1.25 in hail · 7 events
- Tornadoes and Hail in North Dakota, June 20, 2012EF1 · 7 events
- Excessive Heat and Heat in New Jersey, June 20 to 22, 201221 events
- Wildfire in Arkansas, June 20, 20121 injured · 1 event
- Hail in Kansas, June 20, 20122 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378271, 378268.